New Mexico, 2023

Damaging Winds in New Mexico, September 11, 2023

September 11, 2023 · NWS MAF · 6 events in 2 counties and zones

Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Many severe thunderstorms developed during the afternoon and evening across southeast New Mexico and the Permian Basin. These thunderstorms developed within strong mid-level flow aloft as a trough passed across the Midwest and a cold front sagged into the region. Damaging wind gusts and large hail were observed with thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 4:13 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 11, 4:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 11 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 240 PM CDT Mon Sep 11 2023

Current visible satellite shows the broken deck of clouds that has
slowed warming somewhat starting to move out of southeast New
Mexico. Clearing skies will help destabilize the environment for
afternoon showers and thunderstorms to develop. With steepening
lapse rates (changes in temperature with height) and a shortwave
trough moving into the region, some thunderstorms may be severe
across southeast New Mexico and portions of the Permian Basin as
well as areas north and east of our own area. Damaging wind gusts
and large hail will be the main threats in addition to brief heavy
downpours and lightning.

A cold front will approach and pass through SE NM and the Permian
Basin tonight and help to keep up shower and storm activity into
Tuesday morning. Temperatures take a dip near or below normal with
many in the low to mid 60s by Tuesday morning. Cloud cover and
showers will stifle warming during the day tomorrow. Highs in the
70s, maybe a few spots staying in the upper 60s, across SE NM and
the Permian Basin. 80s for the Stockton Plateau and staying warm
across the Big Bend where there will be less in the way of clouds
and showers.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 240 PM CDT Mon Sep 11 2023

Wednesday, the upper ridge is forecast to be south of the border,
leaving zonal flow aloft over West Texas and Southeast New Mexico.
At the surface, post-frontal winds will veer back to return flow,
and while temperatures will begin recovering from tonight's cold
front, below-normal highs are still expected along/east of the
Pecos. Thursday/Friday, thicknesses increase more, resulting in
the warmest days of the extended as highs top out right around
normal. Friday night/Saturday, a large trough digging into the MS
Valley will backdoor a cold front into the region, sending
temperatures back below normal along and east of the Pecos
Saturday afternoon. Temps recover a degree or two Sunday, and
another two or three Monday as weak ridging begins developing in
from the west.

This pattern will offer several convective opportunities in the
extended, beginning Wednesday though Thursday morning as a couple
of  shortwaves move through zonal flow aloft, with widespread
convection Wednesday and an MCS across the northern CWA Wednesday
night. NAM forecast soundings at KMAF increase pwats to a whopping
1.73" Thursday morning, when climatological max pwat is only
1.66". Good chances also exist Friday afternoon through Saturday
along the expected cold front, w/best chances along/south of I-20.
Models also depict plenty of opportunities either side of these
events. Rain chances drop off considerably after Saturday as
upper-level ridging begins building in, so we've lowered POPs in
the extended.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Mon Sep 11 2023

VFR conditions prevail at issuance, with a challenging period
ahead. A strong cold front will move southward through the region
this evening, accompanied by a gusty NE wind shift as well as
widespread thunderstorms that will impact area terminals beginning
around 01Z for CNM/HOB, and ending around 08Z for FST. Have
included TEMPO mention for all but PEQ where confidence is lower,
though have included VCTS there, with amendments likely through
the evening. Winds will remain elevated and intermittently gusty,
with at least intermittent -SHRA expected to continue through the
remainder of the period. MVFR/IFR ceilings will develop in the
wake of the front, persisting through 13/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  75  65  83 /  70  70  70  80
Carlsbad                 64  77  64  86 /  60  60  70  70
Dryden                   72  90  71  91 /  30  40  60  50
Fort Stockton            67  80  65  89 /  40  50  60  70
Guadalupe Pass           59  72  60  81 /  60  50  70  60
Hobbs                    62  72  61  81 /  70  60  70  70
Marfa                    62  81  61  86 /  30  50  60  70
Midland Intl Airport     67  76  66  85 /  70  60  70  70
Odessa                   67  76  66  85 /  70  50  70  70
Wink                     67  79  65  87 /  60  50  70  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...84
Hazardous weather outlook, Sep 11, 2:04 PM MST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
404 PM CDT Mon Sep 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-122115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
404 PM CDT Mon Sep 11 2023 /304 PM MDT Mon Sep 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A severe thunderstorm watch is in effect for much of Pemian Basin and
SE NM through the evening. Any severe storms that do develop will be
accompanied by damaging winds up to 80 mph, large hail to tennis
ball size, and an isolated tornado. Heavy rainfall may also result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk of severe storms Wednesday, mainly over
Southeast New Mexico.  Any severe storms that do develop will be
accompanied by large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Holloman AFB radar (KHDX), 136 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
September 11, 5:00 PM MST to 5:05 PM MST
Where
Eddy County, 1.87 mi ESE of Hope
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.790, -104.700

A barn was reported collapsed due to strong winds. Wind speeds are estimated to be approximately 90 mph. Property damage cost is an estimation.

Thunderstorm Wind, Lea

When
September 11, 5:33 PM MST to 5:38 PM MST
Where
Lea County, 6.26 mi WNW of Lovington Arpt
Measured
87 kt (100 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.000, -103.490

Numerous power poles were reported snapped and outbuildings were severely damaged. Time is estimated from radar. Wind speeds were estimated to be approximately 100 mph. Property damage cost is an estimation.

Thunderstorm Wind, Eddy

When
September 11, 6:02 PM MST to 6:07 PM MST
Where
Eddy County, 2.15 mi SSW of Carlsbad
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.390, -104.240

Social media pictures show store siding removed due to strong winds. Estimated wind speed is approximately 65 mph. Property damage cost is an estimation.

Thunderstorm Wind, Eddy

When
September 11, 6:09 PM MST to 6:14 PM MST
Where
Eddy County, 1.17 mi E of (Cnm)carlsbad Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
32.330, -104.250

Thunderstorm Wind, Lea

When
September 11, 6:16 PM MST to 6:21 PM MST
Where
Lea County, 3.75 mi ENE of Hobbs Ind Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.790, -103.140

Multiple power lines were blown down at the intersection of North Grimes and Cottonwood Lane. Wind speeds were estimated to be approximately 90 mph. Property damage cost is an estimation.

Thunderstorm Wind, Lea

When
September 11, 6:25 PM MST to 6:30 PM MST
Where
Lea County, 0.9 mi NW of Eunice
Measured
78 kt (90 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.440, -103.160

A power pole was blown down at 611 Ave L. Time estimated from radar. Wind speeds were estimated to be 90 mph. Property damage cost is an estimation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139597, 1139599, 1139598, 1139602, 1139600, 1139601.